What are the possible benign adverse effects of menopausal hormone replacement therapy (HRT)?

Updated: Sep 24, 2019
  • Author: Nicole K Banks, MD; Chief Editor: Richard Scott Lucidi, MD, FACOG  more...
  • Print
Answer

Answer

Hormone therapy is associated with certain innocuous adverse effects that are transient and that usually resolve. The patient should be forewarned to prevent their discontinuation of therapy.

Possible adverse effects are as follows:

  • Nausea

  • Bloating

  • Weight gain (equivocal finding)

  • Fluid retention

  • Mood swings (which are associated with use of relatively androgenic progestogens)

  • Breakthrough bleeding

  • Breast tenderness

No consensus has been established regarding the risk-benefit ratio of HT. Results of various trials have failed to resolve the ongoing controversies.

In 1991, the NIH launched the WHI, the largest study of its kind. This initiative involved double-blind, randomized, controlled trials involving about 161,000 healthy postmenopausal women aged 50-79 years. Three clinical trials, conducted at the same American centers, were designed to test the effects of menopausal hormone therapy, diet modification, and calcium and vitamin D supplementation on heart disease, osteoporotic fractures, and breast and colorectal cancer. One study arm consisted of about 10,000 women who had undergone a hysterectomy; they received estrogen alone. In the other arm, about 16,000 women received combined estrogen and progestogen. The study was to have continued until 2005, but it was halted early in 2002 because investigators observed an increased risk of breast cancer and because the overall risks of the hormones outweighed their benefits across the 3 decades studied.

Reanalysis of the WHI data by age cohort showed that the risks of breast cancer, stroke, and heart disease were not increased in the fifth decade but rose in the sixth and seventh. The breast cancer risk was apparent in women exposed to HT before they entered the WHI study after a washout period but not in those who had never received HT.

Another landmark investigation, the Million Women Study was an observational study performed in the United Kingdom. It has provided information about a diverse range of HT regimens, with the exception of vaginal preparations, in women aged 50-64 years (mean age, 57 y) who attended the National Health Service Breast Screening Programme (NHSBSP).

A prospective cohort study of 108,844 postmenopausal US women found an association between hormone therapy and increased risk of ulcerative colitis. The risk of UC increased with longer duration of hormone use and decreased with time since continuation. There did not appear to be an increased risk of Crohn's disease. [11]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!